What Should I Know about Dilantin and Stevens-Johnson Syndrome (SJS)?

0
714
Public Health Watchdog Breaking News
Public Health Watchdog Breaking News

When taking any type of medication, it is useful to be aware of its risks as well as its benefits. Generally, all drugs have side effects; some are serious, others minor. Similarly, some are more likely to occur than others in certain patients. When it comes to serious side effects, even if rare, it is helpful to know what the early symptoms look like in order to get treatment immediately. Dilantin (phenytoin) is an anti-epilepsy medication. It is available in chewable form called Dilantin Infatabs. One rare, but life-threatening side effect associated with Dilantin is Stevens-Johnson Syndrome (SJS).

According to the Epilepsy Foundation, SJS is a potential side effect associated with Dilantin. SJS is a severe reaction that affects the skin and mucous membranes. It starts off with flu-like symptoms for 1 to 3 days. After that, a blistering rash appears and ultimately the top layer of the skin sheds and dies. Patients may also feel a burning sensation before the rash. If SJS affects more than 30 percent of the body, it is known as toxic epidermal necrolysis (TEN).

SJS/TEN is a medical emergency that requires immediate hospitalization. According to the Mayo Clinic, patients should seek emergency medical attention if they experience widespread skin pain, facial swelling, blisters on the skin and mucous membranes, hives, tongue swelling, a red or purplish skin rash that spreads, or shedding of the skin.

SJS/TEN is most often caused by a drug reaction, but it can also be triggered by infection and cancers. Many different drugs can trigger SJS in a patient, but the most common appear to be: anticonvulsants, antibiotics, non-steroidal anti-inflammatories and allopurinol (used to treat gout or kidney stones).

The eyes can also be affected by SJS, which can cause scar tissue to develop in the eyelids. Blindness can occur if the scar tissue scratches the cornea. In terms of litigation, SJS and TEN have been named as injuries allegedly caused by drugs in some personal injury lawsuits. In one particularly large verdict, a Massachusetts jury awarded $140 million to a young plaintiff who suffered from TEN, which affected 90 percent of her skin and left her blind. In another case in 2010, $10 million was awarded to the family of another young patient who suffered from SJS.